Overusing painkillers can spin migraine patients into a rut, spurring more headaches that in turn require more pain medication. A very unlucky fraction even get what's called chronic migraine, where they're in pain more days than not, and new research suggests certain prescription painkillers, including narcotics, increase that risk.
Don't misunderstand: Treating migraines, properly, is important. The bigger message is to try migraine-preventing medicines if the tenacious headaches strike regularly - so that you don't fall into the painkiller rut like Rena Cerbone did.
"It was a double-edged sword," Cerbone, 41, of Montclair, N.J., says of a period when only one pain reliever dulled her migraines and then invariably triggered rebound headaches a day or so later. "I was taking Fiorinal on a daily basis just to function."
The caution is timely, as the estimated 30 million Americans who suffer migraines - migraineurs, they're called - often find the holiday season a time of increased pain. Lack of sleep, tempting treats and the stress of travel are common triggers.
The head throbs, usually on one side, anywhere from a few hours to three days. Nausea and sensitivity to light and sound are common. Moving makes it worse. Some people can sense them coming with visual disturbances like seeing pinpoints of light, although lacking that classic "aura" doesn't mean you don't have a migraine.
Fortunately for most patients, migraines are every-so-often miseries. Studies suggest that about a third of migraine sufferers have them often enough to be candidates for prevention medications that can cut the frequency in half. Yet only about 10 percent use them.
And depending on acute painkillers more than a few days a week can signal overuse.
"Most people outside the specialty community are not aware of the concept," said Dr. Stephen Silberstein of Thomas Jefferson University, a spokesman for the American Academy of Neurology. "I think there's an epidemic in the U.S. of patients having frequent headaches, taking their pain pills over and over again," and winding up in more pain.
Overusing any pain medication, over-the-counter or prescription, can cause a rebound headache once it's stopped.
But occasionally in frequent migraine sufferers, the brain gradually becomes more sensitive to pain so they worsen even more. When they're having pain a stunning 15 or more days a month, it's called chronic migraine or "transformed migraine." No one knows exactly how many people get that bad, although migraine specialist Dr. Richard Lipton of the Albert Einstein College of Medicine says some estimates suggest there could be as many as 5 million.
The study tracked 8,200 episodic migraine sufferers for a year, and found 2.5 percent worsened to a state of chronic migraine. Those who took two classes of prescription medications - drugs containing narcotics, such as Percocet, or drugs containing barbiturates, such as Fiorinal - were most likely to worsen, Lipton and colleagues reported in the journal Headache. Risk increased with higher doses.
Over-the-counter standbys, from plain acetaminophen to the anti-inflammatories called NSAIDS - ibuprofen, naproxen and their cousins - weren't linked to chronic migraine. The NSAIDS even showed a hint of protection. Migraine-specific painkillers called triptans likewise showed no risk at low to moderate use, becoming a risk factor only after 10 pain days a month.
Some patients will need the stronger narcotics or barbiturates, especially for severe attacks, Lipton acknowledges. But, "the reality is they're overused" in migraines, he says, advising that patients who truly need them limit weekly doses.
Chronic migraine aside, getting out of the medication-overuse rut is hard. In New Jersey, it took Cerbone several tries before she found a migraine specialist who cut her prescription painkiller cold turkey and found a daily prevention medication that has worked since August.
Headache specialists advise: